• Title of article

    Upper Bounds for the Number of Conjugacy Classes of a Finite Group Original Research Article

  • Author/Authors

    Martin W. Liebeck، نويسنده , , Laszlo Pyber، نويسنده ,

  • Issue Information
    روزنامه با شماره پیاپی سال 1997
  • Pages
    25
  • From page
    538
  • To page
    562
  • Abstract
    For a finite groupG, letk(G) denote the number of conjugacy classes ofG. We prove that a simple group of Lie type of untwisted ranklover the field ofqelements has at most (6q)lconjugacy classes. Using this estimate we show that for completely reducible subgroupsGofGL(n, q) we havek(G) ≤ q10n, confirming a conjecture of Kovács and Robinson. For finite groupsGwithF*(G) ap-group we prove thatk(G) ≤ (cp)awherepais the order of a Sylowp-subgroup ofGandcis a constant. For groups withOp(G) = 1we obtain thatk(G) ≤ Gp′. This latter result confirms a conjecture of Iranzo, Navarro, and Monasor. We also improve various earlier results concerning conjugacy classes of permutation groups and linear groups. As a by-product we show that any finite groupGhas a soluble subgroupSand a nilpotent subgroupNsuch thatk(G) ≤ S andk(G) ≤ N3.
  • Journal title
    Journal of Algebra
  • Serial Year
    1997
  • Journal title
    Journal of Algebra
  • Record number

    703169